Neulasta or other stimulant injections severe side effects

netty365
netty365 Member Posts: 6 Member

I am actually writing this from a hospital bed after being admitted 3 days ago for lower back muscle spasms that were so painful and debilitating I could not even stand. I have never had in my life had anything comparable to this pain. And yes that includes childbirth. I had the neulasta single dose injection given 5 days after starting treatment. I have to experienced bone pain day 4 then 3 out of 4 treaty, several days later the spasms start. The first time was my upper back and neck painful spasms came in waves lasted for 4 hours. And dr had sent in muscle relaxer and oxycodone. Little help on the pain. Second time was the lower back and truthfully I should’ve went to the ER I also could not walk and when the spams came I jus screamed and payed on floor afraid to move. Then on 4th day just vanished. This bout also lasting days I could not get off the floor was not letting up. Oncologist me to go to ER And 3 days later I am still in hospital. Today is fist day without spasm but lower back muscle still painful. I will probably be here at leas another 2 days waiting to complete mris. 2 out of 4 doctors believe it is from the neulasta. My oncologist going to change for next round.

anyone else have similar reaction

Comments

  • po18guy
    po18guy Member Posts: 1,459 Member

    Ouch! Not here. Sounds almost like an immune system reaction. Clearly, a greatly reduced dose, a change to another drug, or some form of prophylaxis seems to be in order. Do keep us updated, if you would!

  • Max Former Hodgkins Stage 3
    Max Former Hodgkins Stage 3 Member Posts: 3,803 Member

    netty,

    I had a similar reaction to my first Neulasta injection, later the same day. But not nearly so severe as yours; actually, I've never heard anyone describe that severe a reaction to the shot. I also went neutropenic and spent three days as an inpatient. The doctor agreed to try a half-dose next time, and it worked fine (excellent WBCs), and no real pain. I hope they have a plan for you as well

  • twowheels
    twowheels Member Posts: 31 Member

    I self-administered a simple (user-friendly) needle-shot of the shorter-acting neupogen in my thigh. It was designed as a daily dose (Full disclosure - a similar neupogen-like, filgrastim biologic which I cannot recall the name).

    I felt pain in my spine and hip within an hour of the shot. (also, a have-to-take-a-nap fatigue 10x stronger than any round of chemo). From what I recall, that pain is from the the over-manufacture and tsunami release of white blood cells from your long bones.

    You should inquire if the individual (daily) injections are an option. I was prescribed 5 doses over 5 days beginning 5 days after each trtmnt of ABVD (every 14days)

    HOWEVER, I used to get-by with just two doses (usually self inject on the 6th and 8th day). If I had to do it again, I'd take a single dose on the 7th day. (I was tested before each trtmt because my ANC was literally nil = 40, when I arrived for my second trtmnt (cancelled). I required a minimum 600 ANC (some trtmnts require 1500 from what I was told)

  • netty365
    netty365 Member Posts: 6 Member

    Hi all: yea I was told my reaction is uncommon but the only common factor associated with all three bouts is the neulasta, and MRI , spine show absolutely nothing that would attribute the spasms and pain I’ve had. so all doctors agree something related to the neulasta (Pegfilgristim) is causing the spasms director indirectly . My doctor changed to self injection nupogen (filgristim) for 4 days starting on day seven. But I will bring going for bloodwork early morning on day 3 and if my counts are good . Then I won’t have to do day 3 and 4 injection. As I said I have not had one complication from chemo/immunotherapy at all. I am finishing my oral pills tomorrow then the. Have 1 more treatment To go.

    On a really good my PET scan just done Wednesday showed resolution of all sites from previous PET.

  • ShadyGuy
    ShadyGuy Member Posts: 890 Member

    I find this very interesting Thank you so much for sharing. I declined the neulasta and it worked for me but I have to wonder if I would have been better off taking it. Guess I will never know. Unless I relapse again.

  • tgyphilly
    tgyphilly Member Posts: 49 Member

    I had back spasms last month, but because of a herniated disc. I had the same experience as you: worst pain I ever felt, by far. Holy cr#!@, why would the human body ever need to generate that much pain??

    Completely incapacitating. Two different trips to the ER because I could do nothing but be on the floor/bed and howl in pain. So traumatizing.

  • netty365
    netty365 Member Posts: 6 Member

    Hi. My Mris were all clear. Oncologist was sure there would be a disc or nerve issue since no patients he has had has such reaction. Whatever ever is was it was definitely due to the neulasta. Last 2 rounds chemo I did the neupogen self injections at home. 2 injections first time (one shot each day) then second time he convinced me to do 3 days. No spasms or pain. I did not even get that tight boa constrictor squeezing on my spine. He also explained the the neulasta is 10x the strength of the home injection. Honestly even if you have herniated discs, which many people do, and you probably have had for some time. if this is happening within the week of getting the neulasta, then your probably are having the same reaction I did. I only had the pain start 3-9 after injection and the pain would come in waves over several days .

    yes I never experienced anything like that my whole life. Being on floor, not moving, muscle relaxers, Percocet etc stopped the pain or even eased it.

  • dschmitzer
    dschmitzer Member Posts: 3 *

    So sorry to hear about the reaction to Neulasta. I am fortunate did not have any reactions to the Neulasta injections following all 6 of my 96 hour chemo sessions. Just shows how all our body chemistry is unique. If you need to continue to receive Neulasta post chemo perhaps the subsequent will not affect you in the same way.

  • thebeckers6400
    thebeckers6400 Member Posts: 13 Member

    Curious if Neulasta shots did the job of raising white blood cells? In my 3rd round of G-Chop chemo and the Neulasta shot the next day, one week later the WBC, RBC and platelets so low I had to get a blood infusion. Any pain I’ve had has been more in the abdomen than my back.

  • GmaVee
    GmaVee Member Posts: 17 Member

    I had the Neulasta on body injector. I did not have any of the severe reactions that you described, but my teeth hurt, as if I had a dull throbbing toothache in all my teeth. Not even sure it had anything to do with the Neulasta but thought I would mention it. My doctor said that the Neulasta would not prevent the WBC count from dropping, but it would help it to recover quicker. So, about 7 days after my injection my WBC were at .5 and by 10 days after my injection they were at 7.2, so I would say that the Neulasta helped my WBC recover quicker.

  • thebeckers6400
    thebeckers6400 Member Posts: 13 Member

    Thanks for the response. It took a week to kick in this time but it finally did. Now if there was a way to get the red blood cells and platelets back into the normal range that would help with fatigue.

  • Burni
    Burni Member Posts: 20 Member

    I had low back spasms also. Mine lasted one day every cycle that I had with the body injector. I remember thinking at the time this must be the weakest or most messed up area in my body to have a reaction like this. I talked to others and they said their bones ached .I'm 2 years NED now but still remember it clearly.

  • Pickle18
    Pickle18 Member Posts: 1 Member

    I had a very similar experience. I'd get mine on Monday after chemo finished on Friday. And by that Friday or Saturday I was having the back spasms. The 1st time I had it. Was the worst. Went into the hospital for a couple of days to be evaluated. That is what I was told that happened. Back spasm. I had never had 1 before. I thought it was from the lumbar puncture I'd get during my treatments.

  • GmaVee
    GmaVee Member Posts: 17 Member

    I just had my fifth round of chemo and I had some pretty bad bone (back) pain, which I assume was from the Neulasta. Tylenol helped a lot but I know the doctor doesn't want me to take Tylenol too often in case it masks a fever/infection. So now my concern is my next step, which is an Auto Stem Cell Transplant. I know that for the first four days they give you a shot of Neulasta to increase the WBC for stem cell harvest. I wonder how bad I'll be hurting after four days of shots.